MAUDE Adverse Event Report: AMO PUERTO RICO MFG. INC. TECNIS IOL; LENS, INTRAOCULAR, TORIC OPTICS

AMO PUERTO RICO MFG. INC. TECNIS IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number DIU150
Medical Device Problem Codes Break (1069); Crack (1135); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported by doctor that another doctor had a similar experience where the cartridge was splintered during delivery of the iol, but because this doctor had shared his experience from last week with her, she didn't inject the intraocular lens (iol) into the eye, and while there was increased resistance with the back up delivery system, she was able to inject the back up iol without incident.Additional information from the doctor who operated this case stated that the this is the first time this has happened to her.On the second lens she asked the scrub to overfill the cartridge with provisc.That lens went in fine, but it might have been fine either way.This happened with a eyhance toric.It appears either the lens was stuck from a manufacturing error, or something else.But as the plunger was going down the lens/cartridge it was obvious the lens was getting damaged by the plunger and then the cartridge cracked in the meantime.Since the other doctor had told her about what happened to him last week, she quickly realized the same thing was happening and pulled it out of the eye before being injected and needing to be cut.Further follow up stated that only the cartridge tip made contact with the eye.The procedure completed successfully using same model backup lens.There was no use error.No patient injury and no medical/ surgical intervention required.No further information was provided.A separate report has been submitted for the event described by the first doctor.
 
Additional Manufacturer Narrative
Section a2: age/date of birth: unknown, information not provided.Section d6a: if implanted, give date: not applicable, as there is no indication that the lens was implanted.Section d6b: if explanted, give date: not applicable, as there is no indication that the lens was implanted.Section h3: other 81: the device was not returned for evaluation.Therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: section d9: device available for evaluation: yes.Section d9: returned to manufacturer on: 9/21/2023.Section h3: device evaluated by manufacturer: yes.Device evaluation: visual inspection under magnification revealed that the complaint device was received with the plunger rod advanced to the cartridge tip.The complaint cartridge revealed that the cartridge tip was cracked and damaged.The cartridge could also be observed to be damaged.Further inspection of the cartridge revealed that there was not viscoelastic residue dispersed throughout the cartridge, suggesting that an inadequate amount of ovd/bss may have contributed to the complaint issue.The lens module was inspected, no viscoelastic residue and no marks could be identified that would indicate that the plunger rod advanced incorrectly.The handpiece was disassembled, and the assembly was inspected, no issues that could cause or contribute to the complaint issue could be identified.No iol was received as part of this return.Conclusion: the complaint issues lens damaged and stuck in cartridge were not confirmed during product evaluation.The observed issue cartridge tip cracked/damaged is similar to the complaint issue cartridge crack and could not be confirmed to be related to the manufacturing or design process.As per complaint investigation results, the product was released within specifications.No product deficiency or product malfunction could be identified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
AMO PUERTO RICO MFG. INC.
road 402 north, anasco ind. pk
anasco PR 00610
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key17814778
Report Number3012236936-2023-02423
Device Sequence Number6205312
Product Code MJP
UDI-Device Identifier05050474746619
UDI-Public(01)05050474746619(17)241004
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2024
Device Model NumberDIU150
Device Catalogue NumberDIU150U235
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2023
Supplement Date Received by Manufacturer10/13/2023
Initial Report FDA Received Date09/25/2023
Supplement Report FDA Received Date11/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite